It is currently Fri Nov 17, 2017 3:18 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Mon May 11, 2015 12:43 pm 
Offline
New Poster
New Poster

Joined: Mon May 11, 2015 11:23 am
Posts: 1
First to just give a little back story. My boyfriend and I have been together for almost six months. Just when we hit our second month (February), he told me he had been put on pain killers during the summer due to back problems that he has and in the end started taking more than his prescribed dosage were he basically became addicted to the medication (this was before him and I even met). He decided to stop taking them cold turkey because he didn't want to ruin our relationship. He was also seeing how it was starting to affect his relationship with his family and it just all seemed to open up his eyes to realize that it was time to stop it all. Clearly by stopping everything as quick as he did, he ended up getting sick, went to the hospital, stayed over night.. his vitals and what not were good, went home the next day but then clearly he was obviously now getting hit with the withdrawals.

He was having problems sleeping but was very tired, dealing with anxiety, mood swings, basically majority of the symptoms that come with having PAWS. He works two jobs, he has his full time job 5 days a week and a part time job 2-4 nights a week. He was finding himself struggling through all of that while dealing with the withdrawals. Now, due to all of this he started doing his research to basically try to figure out if there was a way to subside how he was feeling and to make the withdrawals easier to deal with. With that, he found out about Buprenorphine (Suboxone) and found a doctor who subscribes the medication and started going to him.

He's been taking it since March. He just went for a follow-up about two weeks ago and I asked him how the appointment went and he told me everything was good, the doctor said he was doing well with it and gave him another script to get filled again. I don't know how high of a dosage the doctor has him on though (which I probably should ask).

It seems like he still goes through little ups and downs though but not as drastic as they were before he was put on the Suboxone. He'll get moody, sometimes (but not as often anymore) he'll sweat profusely, he deals with stomach issues from time to time, he'll occasionally still not feel right or not feel like himself. I also feel like we're not even having sex as much anymore (though between us both working and different events/plans we've had going on lately sometimes it's just been hard) but when we have moments we don't always take them and sometimes I just feel like he's maybe not making as much of an effort to spend time with me either, he would rather just be home relaxing by himself and talking to me on the phone all night instead of actually being with me.

While I know what he is going through is difficult for him, it's somewhat difficult for me as well. It's hard for me to understand what he's going through because unfortunately I can't get into his head and while he tells me that his feelings haven't changed for me, that he's still in love with me and wants us to eventually live together, the little insecurities in me go on blast and start driving me crazy when he gets somewhat distant. Which that right there I know is my own little issue, nothing really dealing with him.

Anyway... What I'm looking to find out is how does this medication effect a person? Like, is this the reason why things have occasionally been so up and down? Is it safe to trust that the doctor is going to properly prescribe this medication to my boyfriend? How long should he be on it? How is it going to effect him when he eventually gets off of it? Is he still going to go through withdrawals once he gets off of it?

If anyone can give any advice or opinions, I would really appreciate it.


Top
 Profile  
 
PostPosted: Tue May 12, 2015 3:35 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1551
I didn't like the negative tone of my reply, so I'm trying again...

We all struggle with things like isolation, irritability, and mood swings. I would blame many other things, before I would blame any medication, including buprenorphine. Remember that being actively addicted to opioids leaves a lot of damage behind; it takes months to learn to live honestly and openly with other people. Recovery programs like AA encourage people to avoid entering serious relationships for at least a year after getting sober, understanding that there will be a number of issues to work out even without worrying about keeping a relationship intact.

I would expect your BF to have many things on his mind, which are likely to make him be withdrawn on some occasions, and up or down on other occasions. That's just what happens in early recovery. Over time, people get better at handling 'life on life's terms'.... but none of us ever get perfect at it!


Top
 Profile  
 
PostPosted: Wed May 13, 2015 11:57 am 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4264
Starting to recover from opiate addiction is very difficult. When your boyfriend was in active addiction all he thought about was his drug of choice. While I'm sure he enjoyed your company, he also was obsessed with thoughts of using, getting high, getting more pills, counting his pills, etc. To a normal person these are not exciting things to think about. To an addict, these are the obsessive thoughts that take over your life.

Buprenorphine often feels like a miracle to those who take it. The obsession is gone, the cravings are gone and the withdrawal symptoms are mitigated. However, by taking away the obsession, there is a huge hole left behind. I have a husband and a son whom I love dearly! But in early recovery it was incredibly difficult for me to find anything to look forward to! I didn't think I would ever find something to anticipate or get excited about. It does come back, but slowly.

If your boyfriend had cancer, or was recovering from cancer, or if he was just diagnosed with Type II diabetes, he would probably be going through the same kind of ups and downs. Addiction is a chronic brain disorder characterized by relapse. As long as he is on bupe, his addiction should stay in remission. Don't encourage him to go off his medication, even if some of the side effects are annoying to you! He needs the same kind of support from you that he would need if he was going through any other type of major illness that could result in death.

Frankly, and I don't mean to be wenchy here, but if you don't think you have the maturity or wherewithal to handle this, do him a favor and cut him loose. He is at a time in his life when he desperately needs support. Just please be serious with him and let him go!

Good luck to you! What you're going through is difficult, but less difficult than his situation, so try to empathize with him too.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
Our Sponsors
PostPosted: Wed May 13, 2015 1:22 pm 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2468
Location: Tennessee
Amy said it perfectly. Honestly there's absolutely no way u can know or understand what ur bf is going through right now. He was already addicted when u started dating him correct? That can be a tricky situation, because now that he's in recovery ur gonna see changes that u never knew was there because he was weighted down physically and emotionally in active drug use. Ur probably going to see personality traits that u may not even be aware he had. I'm in no way saying u two can't make it work or that ur doomed. I'm only trying to say that there's going to be differences with him being in recovery and not being under the influence of his drug of choice anymore, and that's probably what ur noticing actually. The person I've been with for 4 yrs had to put up with a lot when I entered recovery three years ago. Everything worked out and we're happier than we've ever been, but he put up with a lot of stuff in order to get where we are right now. He's not and never has been an addict, so he had no idea what was going on either. Like Amy said, u need to ask urself if this is someone ur willing to go through all this with him. He'll be an addict for the rest of his life. He definitely made an awesome choice by choosing suboxone, it takes a good month or two to completely live normal again. Give him some time to see what's going on and ask him questions if u don't understand. He could choose to stay on suboxone for yrs or life even. It isn't something most ppl just jump off of in a month, so u should educate urself on it.

_________________
Jennifer


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group